Medical ads: Miracles or malarkey?
Glenwood Springs, Colorado CO
Now that elections and their attendant, obnoxious attack ads are finished, we can get back to a cornucopia of ads for – you guessed it – medical miracles.
The government protects us by requiring products to warn us of possible side effects. Consider carefully what you’ll be hearing and seeing until the next election cycle.
We’ll hear about getting headaches, hot flashes, dizziness, nervousness, sleeplessness, fatigue, anxiety and confusion. Or, if we’re really lucky, we’ll get loss of appetite and weight loss. Of course, if we take another medication we’ll find ourselves swelling with rapid weight gain, probably accompanied by serious infections, flu, fever, chills and night sweats,
Then there are the organ-specific delights.
Our ears can buzz interminably or we can completely lose hearing. Eyes can shut in bright light, suffer blurred vision, the inability to tell blue from green, or, worse yet, turn yellow. Not to forget problems of seeing halos around lights, burning in the eyes, or, finally and almost an afterthought, loss of sight in one or both eyes.
The mouth and throat get off relatively lightly, with sore throat, dry mouth and dry cough among the more benign problems. However, with some medications, watch out for white patches or sores in the mouth, swelling of your face, lips, tongue, or throat, followed by wheezing and coughing up yellow or green mucus.
Some medications target the stomach. Beware of the more benign upset stomach and the less benign burning stomach pain and nausea. But then you can also cough up blood or vomit that looks like coffee grounds.
Severe skin pain followed by a red or purple rash that spreads (especially in the face or upper body) and causes blistering and peeling is another side effect. A more moderate reaction might be warmth, pain or redness of your skin. But that often leads to severe tingling, itching, swelling, hives, bruising, redness, or, get this – oozing. With all that, yellowing of the skin seems mild.
Let’s not forget the cardio-vascular system. Side effects start with dangerously high blood pressure and difficulty breathing. But those symptoms are frequently followed by uneven or pounding heartbeat, tremors and stabbing chest pain that can rapidly degenerate into slurred speech, problems with balance, seizure, stroke or heart attack.
Not to be outdone, the lower part of the body can develop pain or burning with urination, brown urine, or, and here we enter the realm of the really gross – bloody, clay-colored, or black stools that look like, ugh, tar.
Joint swelling, severe tingling, numbness and muscle weakness seem mild in rounding out this litany, but there’s also bleeding, which can be serious and lead to death. And can you believe that if you take multiple daily doses of one medication for a long period of time, you can actually suffer bone fractures.
Take comfort in the fact that most medications ask you to report negative side effects to the FDA. That should make you feel comfortable.
Aren’t you glad that the political ads are gone? We can now wallow in the onslaught of their successors – medical ads.
And we haven’t even considered toilet paper and beer.
Karl Oelke is a Glenwood Springs resident who takes prescription drugs with side effects but who has so far been unaffected except for occasional loss of good sense, which he attributes to the inexorable advance of age.
Start a dialogue, stay on topic and be civil.
If you don't follow the rules, your comment may be deleted.
Only two weeks into the Colorado legislative session, local representatives can see the lines between Republicans and Democrats, as well as common ground.